Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

August 15, 2021

NWS Albuquerque, NM issued this special weather statement at Aug 15, 2021, 3:29 PM MDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 3:29 PM MDT (21:29 UTC)
Expired
Aug 15, 2021, 4:00 PM MDT
In force
31 min
Issued by
NWS Albuquerque, NM
Hail
0.75 in
Wind
40

The radar

The Albuquerque radar (KABX), 143 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS85 KABQ 152129
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
329 PM MDT Sun Aug 15 2021
 
NMZ214-217-152200-
Southern Sangre de Cristo Mountains-Espanola Valley-
329 PM MDT Sun Aug 15 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL TAOS,
SOUTHEASTERN RIO ARRIBA, NORTHEASTERN SANTA FE AND WEST CENTRAL MORA
COUNTIES THROUGH 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penasco, or 14 miles east of Chimayo, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Truchas, Llano, Llano Largo, Ojo Sarco, Rodarte and Chamisal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Persons in campgrounds should seek sturdy shelter until this storm
passes.

&&

LAT...LON 3617 10579 3614 10556 3591 10552 3594 10588
TIME...MOT...LOC 2129Z 004DEG 16KT 3608 10568 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:49 PM MDT, 40 minutes earlier.

Area forecast discussion, Aug 15, 2:49 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
249 PM MDT Sun Aug 15 2021

.SYNOPSIS...
Daily rounds of shower and thunderstorm activity are forecast over
the next several days. The most active day of the week is expected
on Monday with widespread storms. Locally heavy rainfall will be
possible, and a few storms may even become strong to severe.
Thunderstorm chances Tuesday through Thursday will mainly favor areas
along and south of Interstate 40 and along and west of Interstate 25.
A drying trend looks to be possible Friday and into next weekend.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Showers and thunderstorms have developed over the northern mountains
this afternoon and these storms will expand in coverage before
shifting southward early this evening. Some storms may produce small
hail, gusty winds and heavy rainfall. Most CAMs suggest that the
precipitation should make it into at least northern portions of the
ABQ metro but will struggle to get much further south. However,
strong and gusty outflow winds ahead of the precipitation will
likely impact the entire metro area. Most precipitation will taper
off by midnight, but a few showers or thunderstorms may persist
overnight.

Monday continues to look quite active with both the threat for heavy
rainfall and flash flooding, as well as severe weather. An upper
level trough will slide down the eastern plains of CO early in the
morning, before slowly sliding southward over NM during the
afternoon and evening. Showers and thunderstorms will likely develop
over the high terrain by the late morning hours, before again
shifting south or southeast through the afternoon and evening.
Modest to steep mid level lapse rates (at least across the northern
half of the state), will aid in high rainfall rates. This combined
with slow storm motions will enhance rainfall amounts in any one
area. Furthermore, MLCAPE values should increase to between 1000 and
2000 J/KG thanks to continued high low level moisture, but 0-6km
shear values will generally be 25kt or less, limiting storm
organization. Multicellular clusters may develop as storms shift
southward with brief bouts of hail and/or strong to damaging winds.
Heavy rainfall with remain a threat through the evening. The trough
is slow to exit the state Monday night, so storms may linger across
southern and southeastern portions of the CWA overnight.

34

LONG TERM...(TUESDAY THROUGH SUNDAY)...
By Tuesday, the weak upper-level trough will continue to track slowly
southward through eastern NM with the trough axis roughly stretched
NE-SW from Quay County through Socorro County. This trough will keep
shower and thunderstorm activity continuing into Tuesday evening,
especially for areas along and south of I-40 where PWATs are forecast
to remain above an inch. Models indicate this trough exits into the
TX Panhandle by Tuesday evening with drier air behind it limiting
storm chances across the east Tuesday night and into Wednesday.
Meanwhile, a strong upper-level low will begin to move inland into
the PacNW by Tuesday. This low deepens over ID Tuesday evening where
it remains through at least Wednesday. A moisture plume developing
over eastern AZ/western combined with sufficient instability and lift
will increase storm chances for areas along and west of the central
mountain chain for mid-week.

Low confidence remains after Wednesday as models have not been
consistent in what happens with the aforementioned low. The GFS
weakens and ejects the low onto the northern plains by Thursday
afternoon, introducing drier westerly flow over NM quicker than the
other models. The Canadian continues to deepen the low over NV where
it stays through Friday. The ECMWF is somewhere in-between which
keeps increased storm chances over much of the area through Thursday
before setting up drier westerly flow. Regardless, an active pattern
looks to persist through most of the work week, but drier conditions
are possible Friday and through the weekend.

15

&&

.FIRE WEATHER...
Fire weather concerns remain minimal for the next seven days.
Showers and thunderstorms will move southward off the northern
mountains this evening, then a more active day is in store for
Monday with numerous thunderstorms expected. Gusty winds will be
possible with thunderstorm outflow boundaries both today and Monday.
Drier air will filter into the state from the north on Tuesday, and
as a result, much less convection is expected. Models remain at odds
with the timing and orientation of the trough crossing the
Intermountain West mid to late week. Initially, it may bring another
increase of showers and thunderstorms to western NM on Wednesday,
but after it passes, drier air should move into the area (perhaps by
Friday), once again limiting storm coverage.  Otherwise,
temperatures will remain near to below normal for the next week.
Poor ventilation is expected for much of western and central NM on
Monday and Tuesday.

34

&&

.AVIATION...
18Z TAF CYCLE
Lingering low clouds and fog have finally eroded this morning. Cu are
forming across the northern mountains currently, and should see
thunderstorm development there by 19-20Z. These storms are expected
to shift slowly southward toward KSAF, KAEG and KABQ this evening.
Gusty outflows are likely, while MVFR cigs/vsbys are possible in
heavy rain. KFMN, KGUP and KLVS may also be impacted by storms late
this afternoon and evening though confidence is slightly lower at
those terminals. Much of the storm activity will decrease by 06Z, but
a few showers or storms may linger overnight. A more active day is
expected on Monday.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  89  58  92 /  30  20   5  10
Dulce...........................  50  84  47  86 /  50  80  20  30
Cuba............................  55  80  51  81 /  60  70  40  20
Gallup..........................  56  85  51  84 /  20  60  20  30
El Morro........................  53  79  49  79 /  30  70  50  40
Grants..........................  55  81  49  81 /  30  70  50  30
Quemado.........................  55  80  53  79 /  30  70  60  70
Magdalena.......................  57  78  55  78 /  20  70  70  50
Datil...........................  54  76  51  76 /  20  80  60  60
Reserve.........................  57  83  55  82 /  20  80  50  70
Glenwood........................  61  83  60  82 /  20  70  40  70
Chama...........................  47  75  46  79 /  60  80  20  30
Los Alamos......................  57  77  55  79 /  70  80  50  30
Pecos...........................  55  75  53  77 /  50  80  60  30
Cerro/Questa....................  45  75  45  79 /  70  80  30  30
Red River.......................  44  66  41  71 /  70  80  30  30
Angel Fire......................  42  70  38  73 /  70  80  30  30
Taos............................  50  79  47  82 /  70  80  30  30
Mora............................  50  71  48  76 /  60  80  40  30
Espanola........................  58  84  56  85 /  70  70  40  20
Santa Fe........................  57  80  54  81 /  70  80  50  30
Santa Fe Airport................  56  82  53  84 /  60  70  50  20
Albuquerque Foothills...........  62  83  60  85 /  50  60  60  20
Albuquerque Heights.............  64  85  62  87 /  50  60  50  20
Albuquerque Valley..............  63  87  61  89 /  50  60  50  20
Albuquerque West Mesa...........  64  85  61  88 /  50  60  50  20
Belen...........................  63  87  61  89 /  30  60  60  20
Bernalillo......................  61  88  60  89 /  50  60  50  20
Bosque Farms....................  62  86  60  89 /  40  60  60  20
Corrales........................  63  88  61  90 /  50  60  50  20
Los Lunas.......................  62  87  60  89 /  30  60  60  20
Placitas........................  59  83  57  85 /  60  70  50  20
Rio Rancho......................  63  87  60  89 /  50  60  50  20
Socorro.........................  63  86  61  87 /  10  50  60  30
Sandia Park/Cedar Crest.........  58  78  55  79 /  60  70  60  30
Tijeras.........................  59  82  55  81 /  50  70  60  30
Edgewood........................  56  80  52  81 /  50  70  60  20
Moriarty/Estancia...............  55  81  51  82 /  50  60  60  20
Clines Corners..................  55  76  53  76 /  40  80  60  30
Mountainair.....................  56  78  54  78 /  30  70  60  30
Gran Quivira....................  56  77  56  76 /  20  70  60  40
Carrizozo.......................  59  79  60  79 /   5  60  60  40
Ruidoso.........................  53  72  54  73 /  10  80  60  60
Capulin.........................  53  76  52  79 /  40  60  20  10
Raton...........................  53  82  51  83 /  40  60  20  20
Springer........................  55  79  51  83 /  40  70  30  20
Las Vegas.......................  52  75  51  77 /  50  80  50  30
Clayton.........................  61  83  59  86 /  30  40  20  10
Roy.............................  57  77  55  80 /  30  60  40  20
Conchas.........................  63  85  61  85 /  30  50  50  20
Santa Rosa......................  61  82  60  82 /  20  50  60  20
Tucumcari.......................  63  87  63  85 /  20  30  50  10
Clovis..........................  62  84  61  80 /  10  40  50  30
Portales........................  63  85  62  82 /  10  40  50  30
Fort Sumner.....................  63  84  63  83 /  10  40  50  20
Roswell.........................  66  87  66  84 /   5  30  50  30
Picacho.........................  60  79  60  77 /   5  50  50  40
Elk.............................  56  75  57  74 /   5  60  50  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 15, 3:56 AM MDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
356 AM MDT Sun Aug 15 2021

NMZ201>241-161030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
356 AM MDT Sun Aug 15 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Locally heavy rainfall and localized flash flooding will continue to
be a threat this afternoon and evening, mainly in and near the
northern mountains southward to the middle Rio Grande Valley. A few
strong storms are possible over and near the northern mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat of locally heavy rainfall and localized flash flooding
continues for much of the forecast area Monday afternoon and evening.
Isolated strong to perhaps briefly severe storms are possible.

An active monsoon pattern continues Tuesday through Thursday with the
threat for locally heavy rainfall and flash flooding mainly for
western and central NM.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Aug 15, 2:13 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
213 PM MDT Sun Aug 15 2021

NMZ212-214-218-152045-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-
213 PM MDT Sun Aug 15 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN SAN MIGUEL
AND EAST CENTRAL SANTA FE COUNTIES THROUGH 245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glorieta, or 8 miles east of Santa Fe, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Santa Fe, Eldorado At Santa Fe, Pecos, Canada De Los Alamos,
Lamy, Glorieta and Rowe.

This includes the following highways...
 Interstate 25 between Mile Markers 283 and 311.
 Highway 285 between Mile Markers 286 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3572 10589 3570 10567 3545 10561 3550 10607
TIME...MOT...LOC 2013Z 007DEG 14KT 3564 10580

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 15, 2:23 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
223 PM MDT Sun Aug 15 2021

NMZ213>215-152100-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Northern Sangre de Cristo Mountains-
223 PM MDT Sun Aug 15 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN TAOS,
NORTHWESTERN MORA AND SOUTHWESTERN COLFAX COUNTIES THROUGH 300 PM
MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shady Brook, or 11 miles east of Taos, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Angel Fire, Shady Brook, Vietnam Veterans Memorial State Park and
Black Lake.

This includes Highway 64 between Mile Markers 260 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3646 10547 3644 10525 3620 10523 3623 10556
TIME...MOT...LOC 2023Z 006DEG 7KT 3638 10538

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 15, 2:47 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
247 PM MDT Sun Aug 15 2021

NMZ203-210-152115-
Far Northwest Highlands-Tusas Mountains Including Chama-
247 PM MDT Sun Aug 15 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL RIO
ARRIBA COUNTY THROUGH 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Chama, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chama, Tierra Amarilla, Heron Lake State Park, El Vado Lake State
Park, Brazos, El Vado, Monero, La Puente, Rutheron and Los Ojos.

This includes Highway 64 between Mile Markers 141 and 160, and
between Mile Markers 170 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10687 3699 10663 3655 10647 3658 10704
      3700 10688
TIME...MOT...LOC 2046Z 006DEG 49KT 3693 10678

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 15, 3:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
329 PM MDT Sun Aug 15 2021

NMZ214-217-152200-
Southern Sangre de Cristo Mountains-Espanola Valley-
329 PM MDT Sun Aug 15 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL TAOS,
SOUTHEASTERN RIO ARRIBA, NORTHEASTERN SANTA FE AND WEST CENTRAL MORA
COUNTIES THROUGH 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penasco, or 14 miles east of Chimayo, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Truchas, Llano, Llano Largo, Ojo Sarco, Rodarte and Chamisal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should seek sturdy shelter until this storm
passes.

&&

LAT...LON 3617 10579 3614 10556 3591 10552 3594 10588
TIME...MOT...LOC 2129Z 004DEG 16KT 3608 10568

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:13 PM MDTSpecial Weather StatementABQSanta Fe32 min
Aug 15, 2:23 PM MDTSpecial Weather StatementABQTaos37 min
Aug 15, 2:47 PM MDTSpecial Weather StatementABQRio Arriba28 min
Aug 15, 3:01 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Aug 15, 3:47 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos3 hr
Aug 15, 4:19 PM MDTSpecial Weather StatementABQRio Arriba26 min
Aug 15, 4:24 PM MDTSpecial Weather StatementABQSan Juan36 min
Aug 15, 4:40 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
Aug 15, 4:43 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos3 hr
Aug 15, 4:50 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Aug 15, 4:58 PM MDTSpecial Weather StatementABQSandoval32 min
Aug 15, 5:13 PM MDTAreal Flood AdvisoryABQCatron, Cibola3 hr
Aug 15, 5:28 PM MDTSpecial Weather StatementABQLos Alamos32 min
Aug 15, 5:39 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe3 hr
Aug 15, 5:43 PM MDTSpecial Weather StatementABQBernalillo32 min
Aug 15, 5:55 PM MDTAreal Flood AdvisoryABQSandoval3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.